Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 8, NWS Tucson, AZ

July 2, 2024Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 2, 2024, 1:12 PM MST for Cochise County, Graham County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2024, 1:12 PM MST (20:12 UTC)
Expired
Jul 2, 2024, 3:54 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 114 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1180 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
2312 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WGUS55 KTWC 022012
FFWTWC
AZC003-009-022315-
/O.NEW.KTWC.FF.W.0008.240702T2012Z-240702T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
112 PM MST Tue Jul 2 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northern Cochise County in southeastern Arizona...
  South Central Graham County in southeastern Arizona...

* Until 415 PM MST.

* At 112 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northern Cochise and South Central Graham 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3259 10984 3269 10982 3270 10970 3264 10958
      3254 10951 3243 10952 3237 10959 3239 10971
      3247 10977

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KM
1 follow-up statement
804 
WGUS75 KTWC 022254
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
354 PM MST Tue Jul 2 2024

AZC003-009-022304-
/O.CAN.KTWC.FF.W.0008.000000T0000Z-240702T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Graham AZ-
354 PM MST Tue Jul 2 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN COCHISE AND SOUTH 
CENTRAL GRAHAM COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3259 10984 3269 10982 3270 10970 3264 10958
      3254 10951 3243 10952 3237 10959 3239 10971
      3247 10977

$$

KM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 8:02 AM MST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 2, 8:02 AM MST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
802 AM MST Tue Jul 2 2024

.SYNOPSIS...Chances of showers and thunderstorms today through
Wednesday, then gradually diminishing during the rest of the
week. Some storms will generate strong winds and locally heavy
rainfall. With high pressure building in from the northwest,
daytime temperatures will be trending hotter Thursday into at
least early next week.

&&

.UPDATE...The morning KTWC sounding still pointing at a busy day
for much of SE AZ. Precipitable water hanging in with 1.6 inches
to go with surface dewpoints in the 60s. Modest convective
inhibition that should be easily overcome with solid insolation
through the morning hours. Good convective potential for valleys
after an early start in the mountains, with initial development
over higher terrain by late morning hours. We put out a minor
update tweaking initial mountain convection a little earlier with
broader valley support in the afternoon. Some of the storms will
likely get frisky but we don't have the shear to support more
widespread organized convection. Possible convective complex in
Sonora this evening. Please see the previous discussion below for
additional details.

&&

.PREV DISCUSSION... /issued 235 AM MST Tue Jul 2 2024/

Clear to scattered mainly high level clouds was over the area
this morning under S/SW flow aloft per latest GOES-18 IR imagery.
PW values this morning ranged from 1.3" east to 1.6" west with
higher values over northern Sonora MX. For today, with more sun
around versus previous days, expect most of the area seeing
scattered showers and thunderstorms this afternoon/evening with
main threats once again being strong gusty winds and brief heavy
rain. Some CAMs are indicating Santa Cruz and Cochise counties
could be the focus of more areal coverage of storms later today.
There is some indication that outflows from storms in northern
Sonora MX this evening will push north into the area later tonight
developing some isolated elevated storms. Highs today at or a few
degrees above normal.

Wednesday will see reduced areal coverage of storms due to
decreasing moisture values as high pressure aloft, building over
California, turns flow aloft out of the N/NE. Still could see a
minor rim shot mainly east of Tucson Wednesday evening. Highs
similar to today.

Thursday into early next week...Strong high pressure aloft
building over CA/NV/AZ will be the driving force in drying out
and heating the area up. Expect minimal thunderstorm activity each
day with high temperatures heating up resulting in moderate to
major heat risk criteria being met. The initialized NBM
temperatures for Thu-Mon, in my opinion, are not hot enough.
Looking at in house low-level thickness study, I went with the top
end of the temperature spread, or the NBMs 95th percentile, for
high temperatures, and they still may not be hot enough. Daily
record highs will be approached starting Fri and continuing into
early next week. Held off on hoisting an Excessive Heat Watch in
this forecast package, but this is something for later shifts to
consider. Looking out to 10 days, or next Thursday, Excessive Heat
will continue.

&&

.AVIATION...Valid through 03/12Z.
FEW-SCT clouds at 9k-12k ft AGL and SCT-BKN clouds AOA 20k ft AGL
thru 02/17Z, then SCT-BKN clouds at 7k-10k ft AGL thru the remainder
of the forecast period. ISOLD-SCT TSRA/SHRA between 02/18Z and
03/05Z. MVFR conditions near TSRA, with mountain obscurations, VSBY
restrictions and gusts to 40+ knots. Otherwise, outside of TSRA
outflows SFC wind generally 10 kts or less, favoring a WLY/NWLY
direction during the afternoon/early evening and variable in
direction at other times. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...There will be the daily chance for isolated to
scattered showers and thunderstorms mainly from Tucson east and
south through the end of the week, with a slight chance of showers
and thunderstorms along the International Border this weekend into
early next week. High pressure aloft will build to our northwest
late this week into early next week, which will result in drier and
hot conditions. The deeper moisture will get pushed south and east
of the region late this week into early next week, with Min RH
values lowering into the 10-18% range across the lower elevations
and 15-30% in the higher elevations. High temperature will warm
considerably late this week through the weekend, with highs 106-113
degrees from Tucson westward and in the Gila River Valley, and in
the upper 90s to 105 degrees across Santa Cruz and Cochise counties.
Excessive Heat will likely be an issue during this time frame.
Outside of any thunderstorm outflow winds, 20-foot winds will
generally be 15 mph or less each afternoon with the occasional gust
of 20-25 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:51 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 1, 6:26 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Jul 2, 11:45 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 2, 12:09 PM MSTSevere Thunderstorm WarningTWCGraham51 min
Jul 2, 1:29 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Jul 2, 2:20 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Jul 2, 2:31 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Jul 2, 3:50 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 2, 3:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 2, 4:47 PM MSTSevere Thunderstorm WarningTWCPinal43 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.